Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 3, NWS Dodge City, KS

October 1, 2020Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this frost advisory at Oct 1, 2020, 8:09 PM CDT for Ellis County, Trego County, Kansas. It took effect at Oct 2, 2020, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2020, 8:09 PM CDT (01:09 UTC)
In effect from
Oct 2, 2020, 3:00 AM CDT
Expired
Oct 2, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2876 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS73 KDDC 020109
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
809 PM CDT Thu Oct 1 2020

KSZ030-031-021400-
/O.NEW.KDDC.FR.Y.0003.201002T0800Z-201002T1400Z/
Trego-Ellis-
Including the cities of Wakeeney, Pfeifer, and Hays
809 PM CDT Thu Oct 1 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 to 35 will result in frost 
  formation.

* WHERE...Trego and Ellis Counties.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
059 
WWUS73 KDDC 021023
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
523 AM CDT Fri Oct 2 2020

KSZ030-031-021400-
/O.CON.KDDC.FR.Y.0003.000000T0000Z-201002T1400Z/
Trego-Ellis-
Including the cities of Wakeeney, Pfeifer, and Hays
523 AM CDT Fri Oct 2 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 35 degrees will result in frost 
  formation.

* WHERE...Trego and Ellis Counties. 

* WHEN...From 5 AM to 9 AM CDT.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
585 
WWUS73 KDDC 021356
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
856 AM CDT Fri Oct 2 2020

KSZ030-031-021500-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-201002T1400Z/
Trego-Ellis-
Including the cities of Wakeeney, Pfeifer, and Hays
856 AM CDT Fri Oct 2 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 1, 6:11 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 1, 6:11 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
611 PM CDT Thu Oct 1 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 349 PM CDT Thu Oct 1 2020

A cooler airmass was in place today following the latest cold front
passage late yesterday. North winds earlier in the day dropped off
quite a bit, mainly west of Highway 283 and especially toward the
Colorado border where observations were showing nearly calm wind.
The north wind will abate elsewhere at sunset, and this should set
the stage for a chilly night. The light winds, mostly clear sky, and
dry airmass will allow temperatures to bottom out in the upper 30s
to lower 40s. The coldest temperatures should be found along/north
of K-96 where temperatures as low as 36 or even 35 will be possible.
As of this afternoon's forecast update, we will keep a Frost
Advisory out of the official forecast, however even shift may need
to extend one down to I-70.

Another jet streak will be rounding the larger scale trough late
Friday, from the western Dakotas down into the Nebraska Panhandle.
This will induce a weak surface low across far western Kansas, and
it will also induce a greater downslope component from 700 to 900mb.
Temperatures by afternoon are expected to rebound nicely to the
upper 70s to lower 80s -- particularly far southwest Kansas. The
increased MSLP gradient will also support stronger winds with some
20 to 25 mph winds developing by midday to early afternoon as deeper
mixing sets in.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM CDT Thu Oct 1 2020

The longwave gyre centered across portions of central/eastern Canada
into the Great Lakes region will slowly lose its integrity by late
weekend. One last shortwave trough will dive south-southeast on
Saturday, but as mentioned in past discussions, the upward vertical
motion ahead of this system will produce mainly mid level cloud and
perhaps a rogue virga shower (resulting in mainly sprinkles at the
surface). The official forecast will continue to reflect dry
forecast Saturday.

Going into next week, much of the Central Plains region will remain
in a dry northwest flow pattern, although in time the upper
tropospheric jet stream will become more zonal in nature, which
favors better downsloping and leeside trough development. Any weak
cold front passage due to smaller scale perturbations should be
fleeting, with a return to more dominant leeside troughing. All this
would support warm temperatures, especially toward the end of this
Long Term period and even beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Oct 1 2020

A surface ridge axis will slowly slide east across central Kansas
overnight as a trough of low pressure begins to develop along the
lee of the Rockies. This will result in light and variable winds
early tonight becoming south/southeast at near 10 knots towards
morning. The exception will be the Hays area where light winds are
expected to persist through mid morning on Friday. On Friday the
developing southerly winds will increase into the 15 to near 20
knot range between 15z and 18z Friday. VFR conditions can be
expected tonight and Friday based on the latest BUFR soundings.
Only only high level moister/cloud cover can be expected between
09z and 18z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  80  49  71 /   0   0   0   0
GCK  38  79  47  69 /   0   0   0   0
EHA  44  81  47  71 /   0   0   0   0
LBL  40  81  46  72 /   0   0   0   0
HYS  36  75  47  69 /   0   0   0   0
P28  40  74  48  71 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Oct 1, 4:44 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Dodge City KS
444 AM CDT Thu Oct 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
444 AM CDT Thu Oct 1 2020 /344 AM MDT Thu Oct 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions will develop this afternoon,
resulting from drying fuels, relative humidity falling to as low as
20 percent and frequent gusts developing in excess of 20 mph.

Patchy frost is possible in the Hays area late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.